This site is intended for health professionals only

At the heart of general practice since 1960

Bisphosphonate atypical fracture risk a 'class effect'

By Ellie Broughton

Regulators have advised GPs to conduct regular reviews in patients taking bisphosphonates, after a European-wide review of the evidence found they were associated an increased risk of atypical femur fractures.

A warning on the risk of atypical femur fractures was included in aledronate-containing medicines in 2008, but this has since been expanded by European authorities to all drugs in the bisphosphonate class.

The European Medicines Agency's Committee for Medicinal Products for Human Use (CHMP) conducted a 'class review' of all bisphosponates and concluded although the risks of treatment outweighed the benefits, there was a significant risk of rare atypical femur fractures.

This warning will now be added to prescribing information for all drugs that contain bisphosphonates, and the committee advised regular check-ups in patients taking those medicines.

A CHMP statement said: 'Doctors who are prescribing these medicines for osteoporosis should regularly review the need for continued treatment, especially after five or more years of use.'

A spokesperson from the MHRA said bisphosphonates were an 'important class of drugs' but that GPs should review patients who were taking them for long periods.

'The optimal duration of bisphosphonate treatment for osteoporosis has not been established and the frequency of review of treatment should be considered on an individual basis.'

'It should be noted that atypical fractures are more common after prolonged use, and the continued need for treatment should therefore be considered, particularly after five or more years of use,' he said.

Dr Alun Cooper, a GPSI in osteoporosis in Crawley, West Sussex, said the warning was important as many GPs have patients taking bisphosphonates for 10 years or more.

'Often these types of fractures are bilateral, so if patients have a fracture and then report pain in the other leg it should be a concern,' he said.

Bisphosphonate atypical fracture risk a 'class effect'

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say